×

zbMATH — the first resource for mathematics

On the constant in the definition of subexponential distributions. (English. Russian original) Zbl 0971.60009
Theory Probab. Appl. 44, No. 2, 409-412 (1999); translation from Teor. Veroyatn. Primen. 44, No. 2, 455-458 (1999).
A distribution \(G\) on \([0, +\infty)\) is said to be subexponential if it does not have a compact support, if for every \(y > 0\), \(\lim_{x \to +\infty} G([x+y, +\infty))/G([x, +\infty)) = 1\), and if \(\lim_{x \to +\infty} G*G([x, +\infty))/G([x, +\infty)) = c\) for some constant \(c\). Those distributions were introduced by V. P. Chistyakov [Theory Probab. Appl. 9, 640-648 (1964); translation from Teor. Veroyatn. Primen. 9, 710-718 (1964; Zbl 0203.19401)]. In this paper the author proves that the constant \(c\) is necessarily equal to 2. The arguments use some Banach algebra methods, but mostly hinge upon some old and elementary results of W. Rudin [Ann. Probab. 1, 982-994 (1973; Zbl 0303.60014)]. It is to be noted that the proof is very different according to \(G\) admitting a first moment or not.

MSC:
60E05 Probability distributions: general theory
60J80 Branching processes (Galton-Watson, birth-and-death, etc.)
PDF BibTeX XML Cite
Full Text: DOI